Kansas, 2009

Heavy Snow in Kansas, December 8, 2009

December 8, 2009 · NWS DDC · 15 events in 8 counties and zones

A large upper level trough moved east through the western Plains on Tuesday, December 8th, 2009. Snow formed early in the morning and picked up in intensity by mid-morning.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DDC wrote it up.

A large upper level trough moved east through the western Plains on Tuesday, December 8th, 2009. Snow formed early in the morning and picked up in intensity by mid-morning. By Tuesday evening, 6 to 9 inches of snow had fallen north of a line from Scott City to Dighton to Jetmore to Larned. The highest snow amount was 9 inches and this was reported at a location 13 miles west-northwest of Hays in Ellis county. From 2 to 4 inches fell in a band about 50 miles wide stretching from Garden City to Pratt. Lessor amounts fell south of this area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Dec 8, 3:55 AM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Dec 8, 3:55 AM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
355 AM CST TUE DEC 8 2009

.DISCUSSION...

DAYS 1-2...

THE PRIMARY CHALLENGES FOR THE IMMEDIATE FUTURE ARE ANTICIPATING
SNOW AMOUNTS TODAY...PRECIPITATION TYPE NEAR THE OKLAHOMA
BORDER...AND JUST HOW LOW TEMPERATURES WILL DROP TONIGHT AND
WEDNESDAY NIGHT WITH THE EXTREMELY COLD ARCTIC AIR THAT WILL INVADE
WESTERN KANSAS BEHIND THE DEEP SURFACE CYCLONE.

HIGHLY MERIDIONAL FLOW CONTINUES AROUND A SHARP UPPER LEVEL RIDGE IN
THE EASTERN PACIFIC AND A STRONG CLOSED UPPER LEVEL HIGH CENTERED
OVER ALASKA THIS MORNING. THE POWERFUL UPPER LEVEL TROUGH THAT WAS
IN NORTHERN CALIFORNIA YESTERDAY MORNING HAD MOVED INTO EXTREME
NORTHWEST ARIZONA BY EARLY THIS MORNING AND WILL REACH WESTERN
KANSAS BY EARLY AFTERNOON. STRONG SURFACE CYCLOGENESIS IS IN
PROGRESS NEAR THE FOUR CORNERS REGION WITH SEA LEVEL PRESSURES
ALREADY NEAR 986 MB IN SOUTHWEST COLORADO. THE GFS APPEARS TO BE
HANDLING THE STRENGTH OF THE LOW LEVEL CYCLONE BETTER THAN THE NAM,
BUT EVEN THE GFS MAY NOT BE STRONG ENOUGH. THE SURFACE CYCLONE
LIKELY WILL DEVELOP SOUTHEASTWARD INTO THE TEXAS PANHANDLE LATER
THIS MORNING AND RIPPLE ALONG THE STRONG ARCTIC BAROCLINIC ZONE
ACROSS NORTHERN OKLAHOMA TO SOUTHWEST MISSOURI BY THIS EVENING. A
MINOR UPPER LEVEL TROUGH EVIDENT ON SATELLITE IMAGERY IN EASTERN NEW
MEXICO HAS ENHANCED UPWARD VERTICAL MOTION ACROSS WESTERN KANSAS
TONIGHT, AND WIDESPREAD SNOW HAS DEVELOPED DURING THE NIGHTTIME
HOURS. LOW LEVEL MOISTURE INFLOW FROM THE GULF IS NOT AS IMPRESSIVE
AS PLANNED YESTERDAY, ALTHOUGH H8 DEWPOINTS IN EXCESS OF 10 DEGREES
HAD SPREAD INTO LOUISIANA AND MISSISSIPPI BY 00Z. THE UPPER LEVEL
TROUGH MOVING THROUGH NEW MEXICO MAY INITIATE CYCLOGENESIS ALONG THE
DIFFUSE WARM FRONT NEAR THE GULF COAST AND REDUCE THE AMOUNT OF
MOISTURE AVAILABLE WHEN THE STRONGER UPPER LEVEL TROUGH APPROACHES
LATER TODAY. SUFFICIENT SNOWFALL STILL SHOULD OCCUR TO JUSTIFY
CONTINUING THE WINTER STORM WARNING, AND THE HEAVIEST SNOWFALL STILL
SHOULD BE CONCENTRATED NEAR OR JUST NORTH OF THE TRACK OF THE H7
CYCLONE ACROSS NORTHERN KANSAS.

THE ARCTIC AIR IS DEEPER AND COLDER THAN EXPECTED EARLIER, AND
FREEZING PRECIPITATION HAS BEEN CONFINED TO THE CENTRAL TEXAS
PANHANDLE ACROSS CENTRAL OKLAHOMA TO EXTREME SOUTHEAST KANSAS THIS
MORNING. MODEL SOUNDINGS DO SUGGEST THAT A WEAK WARM POOL MAY ADVECT
NORTHWARD INTO SOUTH CENTRAL KANSAS LATER THIS MORNING, AND A BRIEF
PERIOD OF FREEZING PRECIPITATION IS POSSIBLE. HOWEVER, THE
ATMOSPHERE IS SATURATED THROUGH A DEEP LAYER, AND SUFFICIENT ICE
CRYSTALS SHOULD BE PRESENT TO KEEP THE PRECIPITATION PRIMARILY IN
THE FORM OF SNOW. SNOWFALL WILL BE MARGINAL TO JUSTIFY AN ADVISORY
IN FAR SOUTHWESTERN KANSAS, BUT CONFIDENCE IS NOT HIGH ENOUGH TO
DROP THE ADVISORY. THE MODELS STILL ARE TRYING TO MODIFY THE ARCTIC
AIR TOO QUICKLY ALONG THE OKLAHOMA BORDER, AND FORECAST TEMPERATURES
SEVERAL DEGREES BELOW GUIDANCE VALUES IN THAT AREA.

STRONG NORTH WINDS WILL DEVELOP THIS AFTERNOON AS THE SURFACE
CYCLONE MOVES EASTWARD, AND THE FRIGID ARCTIC AIR IN THE NORTHERN
PLAINS WILL DROP SOUTHWARD ACROSS KANSAS. CONSIDERABLE BLOWING AND
DRIFTING SNOW WILL OCCUR, AND WIND CHILL VALUES LIKELY WILL REACH
ADVISORY CRITERIA TONIGHT. SURFACE WINDS WILL BEGIN TO DIMINISH BY
MIDNIGHT AS THE SURFACE CYCLONE CONTINUES TO PROPAGATE RAPIDLY
TOWARD THE NORTHEAST, AND BLOWING AND DRIFTING SNOW WILL BE REDUCED.
A WIND CHILL ADVISORY MAY BE NEEDED AFTER THE WINTER STORM WARNING
AND WINTER WEATHER ADVISORY EXPIRE, BUT I HAVE OPTED TO HOLD OFF ON
ISSUANCE OF A WIND CHILL ADVISORY FOR NOW.

CLOUDINESS WILL DECREASE TONIGHT, AND WINDS WILL DIMINISH BY MORNING
NEAR THE ARCTIC RIDGE IN FAR WESTERN KANSAS. WITH THE EXTREMELY COLD
AIR, SNOW COVER AND CLEARING SKIES, TEMPERATURES WILL PLUMMET WELL
BELOW ZERO NEAR THE RIDGE AXIS. A JET STREAK EMBEDDED IN THE STRONG
FLOW ALOFT MAY SUPPORT DEVELOPMENT OF MID LEVEL CLOUDINESS ACROSS
SOUTHERN KANSAS LATE TONIGHT AND WEDNESDAY AND SERVE TO KEEP
TEMPERATURES VERY COLD ON WEDNESDAY. HIGHS IN MOST AREAS WILL
STRUGGLE TO REACH 10 DEGREES F. WEDNESDAY NIGHT WILL BE EXTREMELY
COLD ONCE AGAIN WITH THE SURFACE HIGH SETTLING INTO CENTRAL KANSAS.
RECORD LOWS ARE A DEFINITE POSSIBILITY OVER THE DEEPEST SNOW PACK IN
NORTH CENTRAL KANSAS.

DAYS 3-7...

TEMPERATURES WILL BE THE MAIN FORECAST PROBLEM AS MODELS STRUGGLE TO
HANDLE SHALLOW COLD AIR.  MEDIUM RANGE MODELS ARE IN PRETTY GOOD
AGREEMENT ON A LARGE UPPER LOW OVER CENTRAL CANADA.  HOWEVER, FLOW
WILL START TO BECOME MORE SPLIT AND HEIGHTS WILL ACTUALLY BE ON THE
RISE OVER THE CENTRAL PLAINS.  THE SFC HIGH THURSDAY MORNING THAT
WILL BRING BITTERLY COLD TEMPS WILL BEGIN TO MOVE TO THE EAST.
HOWEVER, HIGHS ACROSS THE REGION WILL BE SLOW TO RECOVER AS 850MB
TEMPS STAY BELOW ZERO AND WE SHOULD STILL HAVE SOME GOOD SNOW
COVER.  CONTINUED TO KEEP HIGHS WELL BELOW AVERAGE THURSDAY, WITH
TEENS IN THE SNOW COVERED NORTH AND 20S TO AROUND 30 ELSEWHERE.
FRIDAY WILL ONLY BE MARGINALLY WARMER AS A LEE TROUGH BEGINS TO
DEVELOP, BUT THE NORTH SHOULD AGAIN STAY IN THE 20S.  UNCERTAINTY
INCREASES TOWARD THE WEEKEND AS THE MODELS ALL HANDLE VARIOUS
SHORTWAVE TROUGHS COMING OUT INTO THE PLAINS DIFFERENTLY.  THE UPPER
LOW OVER CANADA BEGINS TO MOVE EAST ON SATURDAY, AND THERE ARE SIGNS
OF A BOUNDARY BRINGING DOWN SOME VERY SHALLOW COLD AIR, MAINLY BY
THE ECMWF.  THE GFS BRINGS OUT A SOUTHERN BRANCH SHORTWAVE TROUGH ON
SUNDAY, WHILE THE ECMWF IS WEAKER.  BOTH ARE MORE AGGRESSIVE ON
BRINGING COLD AIR DOWN BY THIS POINT, SO TRIED TO TRIM BACK HIGHS A
BIT.  IF TRULY ARCTIC AIR COMES DOWN THEN TEMPS WILL BE WELL BELOW
THIS.  BY MONDAY, THE GFS HAS WESTERN KANSAS IN WEST TO NORTHWEST
FLOW BEHIND THE SHORTWAVE, WHILE THE ECMWF HAS A MORE SIGNIFICANT
SHORTWAVE JUST COMING IN.  NONE OF THE MODELS WILL HANDLE THE TIMING
OF SUCH FEATURES VERY WELL THIS FAR OUT IN THE FORECAST, SO WILL
KEEP WHAT WE HAVE GOING FOR NOW WITH ONLY MINOR TWEAKS.

&&

AVIATION...

VISIBILITIES AT THE TAF SITES HAVE BEEN VARYING BETWEEN MVFR AND IFR
OR LOWER, MAINLY DUE TO BANDS OF -SN THAT HAVE BEEN MOVING ACROSS
THE AREA.  WITH WIDESPREAD SNOW CONTINUING THROUGH MUCH OF THE DAY
TODAY, CEILINGS AND VIS WILL CONTINUE TO BE HIGHLY VARIABLE.  THE
SNOW WILL BEGIN TO TAPER OFF BY LATE AFTERNOON/EARLY EVENING.
CLOUDS MAY HANG AROUND A BIT LONGER, BUT CONDITIONS SHOULD BECOME
VFR BY THE 02-05Z TIME FRAME.  WINDS WILL STAY EASTERLY FOR THE
EARLY PART OF THE DAY AT 10-15 KTS, BUT AN ARCTIC FRONT COMING DOWN
AROUND 21-00Z WILL SHIFT WINDS TO THE NORTH NORTHWEST AND INCREASE
THEM INTO THE 20-25 KT RANGE WITH HIGHER GUSTS.  WINDS WILL DIMINISH
SLIGHTLY TOWARDS 12Z WEDNESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  20   0  11  -1 / 100  10   0   0
GCK  19  -4  11  -4 / 100  10   0   0
EHA  24   4  20   9 /  70  10   0   0
LBL  24   2  17   2 /  80  10   0   0
HYS  17   0   8 -10 / 100  30   0   0
P28  25   8  18   4 / 100  20   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL MIDNIGHT CST TONIGHT FOR
KSZ030-031-044>046-064>066.

WINTER WEATHER ADVISORY UNTIL MIDNIGHT CST /11 PM MST/ TONIGHT
FOR KSZ043-061>063-074>081-084>090.

&&

FN01/26/26
Hazardous weather outlook, Dec 8, 5:26 AM CST, 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
526 AM CST TUE DEC 8 2009

KSZ043-061>063-074>081-084>090-091130-
SCOTT-HAMILTON-KEARNY-FINNEY-STANTON-GRANT-HASKELL-GRAY-FORD-
EDWARDS-KIOWA-PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-
BARBER-
526 AM CST TUE DEC 8 2009 /426 AM MST TUE DEC 8 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL...
SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 2 TO 5
INCHES. WINDS WILL BECOME NORTH AND INCREASE TO 20 TO 30 MPH WITH
GUSTS TO NEAR 40 MPH THIS AFTERNOON AND EVENING, RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR
WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH
-10 TO -20 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

KSZ030-031-044>046-064>066-091130-
TREGO-ELLIS-LANE-NESS-RUSH-HODGEMAN-PAWNEE-STAFFORD-
526 AM CST TUE DEC 8 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...TODAY AND TONIGHT
HEAVY SNOWFALL WILL OCCUR TODAY WITH ACCUMULATIONS OF 6 TO 10
INCHES. THE SNOW WILL DIMINISH TO FLURRIES BY EVENING. WINDS WILL
BECOME NORTH AND INCREASE TO 25 TO 35 MPH WITH GUSTS IN EXCESS OF
40 MPH FROM LATE AFTERNOON THROUGH THE EVENING HOURS, RESULTING IN
CONSIDERABLE BLOWING AND DRIFTING SNOW. EXTREMELY COLD ARCTIC AIR
WILL INVADE KANSAS THIS AFTERNOON. WIND CHILL VALUES WILL REACH
-15 TO -20 TONIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 heavy snow. Local standard time, as filed.

Heavy Snow, Ness

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Ness forecast zone
Reported by
Public
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 13 miles north of Ness City.

Heavy Snow, Ellis

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 11 miles south of Hays.

Heavy Snow, Lane

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 2 miles north-northeast of Shields.

Heavy Snow, Rush

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Rush forecast zone
Reported by
Public
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Seven inches of snow fell at a location in Liebenthal.

Heavy Snow, Ellis

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Seven inches of snow fell at a location in Catherine.

Heavy Snow, Ellis

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Ellis forecast zone
Reported by
Public
Coordinates
38.915, -99.317 (the zone’s center; the record gives no point)

Nine inches of snow fell at a location 13 miles WNW of Hays.

Heavy Snow, Trego

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Trego forecast zone
Reported by
Public
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Eight inches of snow fell at a location 13 miles west of Wakeeney.

Heavy Snow, Ness

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Ness forecast zone
Reported by
Public
Coordinates
38.479, -99.916 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 19 miles WNW of Ness City.

Heavy Snow, Scott

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Scott forecast zone
Reported by
Public
Coordinates
38.482, -100.907 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 8 miles WSW of Scott City.

Heavy Snow, Hodgeman

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Hodgeman forecast zone
Reported by
Public
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 10 miles WNW of Jetmore.

Heavy Snow, Pawnee

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Pawnee forecast zone
Reported by
Public
Coordinates
38.181, -99.237 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 28 miles WNW of Larned.

Heavy Snow, Rush

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Rush forecast zone
Reported by
Public
Coordinates
38.523, -99.309 (the zone’s center; the record gives no point)

Seven inches of snow fell at a location 7 miles east of LaCrosse.

Heavy Snow, Trego

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Trego forecast zone
Reported by
Public
Coordinates
38.914, -99.873 (the zone’s center; the record gives no point)

Seven inches of snow fell at a location 11 miles south of Wakeeney.

Heavy Snow, Lane

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Lane forecast zone
Reported by
Public
Coordinates
38.481, -100.466 (the zone’s center; the record gives no point)

Six inches of snow fell at a location 10 miles west of Dighton.

Heavy Snow, Hodgeman

When
December 8, 6:00 AM CST to 7:00 PM CST
Where
Hodgeman forecast zone
Reported by
Public
Coordinates
38.088, -99.898 (the zone’s center; the record gives no point)

Seven inches of snow fell at a location 8 miles north of Jetmore (the actual amount of 7.1).

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, December 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 208764, 208765, 208766, 208767, 208768, 208769, 208770, 208771, 208772, 208773, 208774, 208775, 208776, 208777, 208778.